Hello! I have severe vitamin D deficiency (~7 ng/ml), a little high blood calcium (10.7 mg/dl) and PTH in normal range (~32). I was in contact with multiple doctors and endocrinologist, though noone can answer me why my calcium levels are slightly high as well as vitamin d levels so low. I was prescribed to take vit d supplements, though even lower non-prescripted doses makes me feel fatigued and achy. Had thyorid and neck ultrasound with no abnormalities found. What could be the reason behind this?

Asked by  matteus.gilis62754800 on September 21, 2015

Answers
  •  matteus.gilis62754800 on

    See title

    Answered by  matteus.gilis62754800 on

  • IAW
    Participant
     IAW on

    So keep in mind the symptoms of hypercalcemia include:
    • feeling sick or being sick
    • poor appetite or loss of appetite
    • feeling very thirsty
    • passing urine often
    • constipation or diarrhea
    • abdominal pain
    • muscle weakness or pain
    • feeling confused
    • feeling tired
    There are other people on the Q & A that “complain of symptoms” or “feel even worse” once they take Vitamin D. I can only speculate that it could be the “brand” they are using (possible allergy to filler material) but more importantly they are probably deficient on one or more of the vitamins and minerals that Vitamin D needs to work properly. You will find information here at http://www.vitamindcouncil.org/about-vitamin-d/vitamin-d-and-other-vitamins-and-minerals/. A magnesium deficiency is usually the suspect. So do you take any magnesium supplements and magnesium oxide does not count? It is the least bio available. You will probably need close to 500-800mg a day. (Please see the above link.) Sometimes I tell people that they may want to stop the Vitamin D and take the magnesium for a week and then try the Vitamin D again.

    Answered by  IAW on
  •  matteus.gilis62754800 on

    My magnesium levels were at normal ranges on latest blood test. No, i don’t take any magnesium supplements right now. My appetite is good, I have even gained some weight (82 kg from 77kgs @ 192cm length). Muscle pain and weakness I was suffering since long way back, same as severe anxiety together with abdominal pain, and feeling totally “fogged” mentally. I did have many blood tests, gastroscopy, stool tests, back MRI, head CT, abdominal ultrasound (inclusive liver, pancreas, kidneys etc), thyroid and neck ultrasound – everything comes right. Just my elevated calcium levels and low vitamin d are abnormal. I am kind of scared to take more vitamin d supplements since they make my symptoms worse, even that i have frequent calcium and vitamin d level checks at my primary care. Like i said, my doctors have no clue whats the reason behind this. They suspected family hypocalcuric hypercalcemia after the urine 24h test, but yeah that’s just their speculations for this time.

    Answered by  matteus.gilis62754800 on

  • IAW
    Participant
     IAW on

    Do you know if it was a “regular” magnesium test or a RBC magnesium test?

    Answered by  IAW on
  •  matteus.gilis62754800 on

    Actually it was B12, not Magnesium which was tested – my bad. I will do magnesium test next time then, maybe levels are too low as you are saying.

    Answered by  matteus.gilis62754800 on

  • IAW
    Participant
     IAW on

    So the “guru” on magnesium says if you do an RBC magnesium test “you want to be at least 6.0-6.5mg/dL”. You just cannot be “in the range”.

    Answered by  IAW on
  •  matteus.gilis62754800 on

    Allright. I will check levels of the other vitamins and minerals listed here http://www.vitamindcouncil.org/about-vitamin-d/vitamin-d-and-other-vitamins-and-minerals/ as they seems important as well. Thank you for tips!

    Answered by  matteus.gilis62754800 on
  •  matteus.gilis62754800 on

    So, I have supplemented my magnesium levels with 600mg/day first week now. I will continue to do so 7 more days to be sure that my levels are corrected. Unfortunately, I cannot push my doctor to test my magnesium blood levels right now. After next week I will give Vitamin D one more try and hope that those severe side effects won’t hit me again. Shall I continue to take magnesium supplements together with Vitamin D even after my additional magnesium supplementing week or shall I just go with vit D ? What do you recommend IAW?

    Answered by  matteus.gilis62754800 on

  • IAW
    Participant
     IAW on

    If taking 600mg a day of magnesium is not causing any “loose bowels”, then I would absolutely continue to take it everyday. (If eventually it does cause “loose bowels” do not stop taking, just decrease the amount that you take!)
    I hope this works for you! Please let me know what happens!

    Answered by  IAW on
  •  matteus.gilis62754800 on

    Thanks for your response. I don’t have any bowel issues or other side effects of 600mg/day magnesium. I feel even better, more energetic and less bone and muscle pain so I will definitely continue with supplements. I don’t really know when to start with vitamin D3 again, since I’ve got severe side effects of it, I don’t want to start too early.

    Answered by  matteus.gilis62754800 on

  • IAW
    Participant
     IAW on

    You said you had reactions on even a small amount of Vitamin D so what “strengths” do you have already in your possession if any?
    Also I am glad you are feeling better even without the Vitamin D.

    Answered by  IAW on
  •  matteus.gilis62754800 on

    I’ve got 25 ug pills, 50 ug pills and Vigantol prescription drops (1ml = 500 micrograms of D3, which I doesn’t dare to try out at the moment). 50 ug pills makes me achy, very anxious and depressed, which occurs approximately 1 hour after intake and stops the day after or until I take another pill. 25 ug gives me less side effects, but still feeling not comfortable afterwards.

    Answered by  matteus.gilis62754800 on

  • IAW
    Participant
     IAW on

    Well you will either have to get a smaller amount than the 25 ug OR be very brave and take the 25 ug and hope that we have corrected the problem. I am pretty sure we have corrected the problem and that with the magnesium you will no longer get side affects. Should you take one 25 ug and have a problem than let me know.

    Answered by  IAW on
  •  matteus.gilis62754800 on

    So, for approximately 1h ago I took one 25 ug D3 pill and side effects has kicked in again (blurry vision, feeling slightly confused and anxious + head pressure). It’s exactly the same as it was before my magnesium supplementation. Feeling tired of being unable to resolve my D3 deficiency..

    Answered by  matteus.gilis62754800 on

  • IAW
    Participant
     IAW on

    If you go out in the summer sun at noon for let’s say at least a half hour, does anything happen to you?

    Answered by  IAW on
  •  matteus.gilis62754800 on

    I feel a little bit of those vitamin D “side effects” when exposed to sun at longer periods, but not as much as after taking the D3 supplements.

    Update: Side effects has faded much faster today. I feel almost symptom-free again after couple of hours of taking the 25 ug pill.

    Answered by  matteus.gilis62754800 on

  • IAW
    Participant
     IAW on

    Well I do not know what to say. Maybe you need even more than 600mg in magnesium a day?

    Answered by  IAW on
  •  matteus.gilis62754800 on

    I have no idea, neither doctors I’m in contact with. Nevertheless, I will continue just with magnesium supplements for a month or so, since my overall well-being is improved with 600mg/day. I won’t take any D3 until then. Thank you IAW for your help 🙂

    Answered by  matteus.gilis62754800 on
  •  matteus.gilis62754800 on

    Just a quick update, I’ve got my calcium, PTH and 25 OH levels retested again, and they’re “perfectly in the range” according to my doctor. My vitamin D levels are now 28 ng/ml. I am still taking magnesium supplements.

    Answered by  matteus.gilis62754800 on

  • IAW
    Participant
     IAW on

    I am glad it has increased from 7 to 28ng/ml. We here at the Vitamin D Council promote a minimum level of 50ng/ml to be healthy. Too many studies show a higher prevalence of disease states at levels below 35ng/ml.

    Answered by  IAW on
  •  matteus.gilis62754800 on

    I will continue supplementing magnesium and vitamin d in low doses at times, since I’ve still got some side effects of vitamin d doses higher than 10 ug at time. Nice that my D levels are rising and other abnormal values has normalized. Thanks for support and information provided 🙂

    Answered by  matteus.gilis62754800 on
    •  matteus.gilis62754800 on

      Just a quicky update, still feel really bad with onset of all of the symptoms. Fortunately, the cause is found, according to the endocrine professor I have pHPT (he has reevaluated all of the blood tests i had). That’s why i feel ill even after small vitamin D doses. Magnesium makes me feel more energetic and doesn’t complicate things any more so I am still supplementing..

      Answered by  matteus.gilis62754800 on

  • IAW
    Participant
     IAW on

    I am glad they found what is wrong!

    Answered by  IAW on

Recent Discussion

Popular Questions